Walking Past Paradise: My Commute to Work in Nepal

Oh, the dreaded commute!  Around the world, commute times can vary from none (for stay-at-home parents and freelancers who work virtually) to hours (for people who live in rural areas but work in the city or in cities with particularly bad traffic).  Fortunately, my commute falls somewhere in the middle.  I wanted to tell you about 4 different commutes (to and from 2 different workplaces) that I have experienced during my time here, so you can get a better sense of what the city is really like.

3957f2733f324697b978bd4c2afcecf6 9255b8d714984b66ba37a44bd145ed5c

On the positive side, commuting to and from different parts of the city can give you a real feel for the people there and it is a great way to learn about getting around in a city.  You might even pass a lot of interesting (and sometimes useful) shops along your way – window shopping anyone!? 🙂

Note:

  • Chowk means intersection in Nepal, so most of the main places where you get on/off of public transport will be a large “chowk”.
  • Most of the photos were taken using my Narrative Clip, a small, discrete, wearable camera that automatically takes a picture every 30 seconds.  Therefore, some of the pictures are of lower quality, but I find them much less posed and more authentic!
  • 1 rupee = approx. 1 cent US

Past Commute to Work

20160217_090408

I used to work at the FTG office in Lalitpur (which is technically a different city to the south of Kathmandu).  Even though it’s a bit far away, it’s very easy to get there from my house.  Leaving my house, I walk 5 minutes to Baluwatar Chowk.  Thankfully, that’s the first stop for the tempos, so you just hop into a tempo and wait for it to fill up before it leaves.  After leaving, you hang out in the tempo for about 30 minutes until you go over the bridge.  Afterwards, you get off at Hotel Himalaya and walk across the street (to work at Sana Hastakala), or get off at Pulchowk and walk 10 minutes (to work at the FTG office). The cost is 25 rupees and it takes about an hour total (door to door).

Past Commute Home from Work

IMG_1636

Getting home from Pulchowk is definitely not as easy.  At first we used to walk 10 minutes back to Pulchowk and wait. And wait, and wait… sometimes for up to 1.5 hours before giving up and taking a taxi.  This is because the tempos don’t start at Pulchowk, meaning that most of them are heading to different destinations, and the ones heading to Baluwatar are already full.  The micro-buses are headed towards our house but only go about half the way before turning around.  After doing this for about a week, I changed tactics and ended up taking the green Shaja bus home.  I was told it went right to my house, which is incorrect.  It does go to Lazimpat, and then you have to walk through some back-alleys for 20 minutes to get to Baluwatar.  I would only recommend this before dark (unless you have a good flashlight), and if you have GPS on your phone, otherwise you will get lost!  Once I moved to a new office (Sana Hastakala is located in the same neighborhood), they told me about the number 26 bus, which was a lifesaver.  I would walk 5 minutes to Kupondole and then wait 5-15 minutes for the bus, which dropped me off at the grocery store 10 minutes from my house (super convenient for after-work errands).  Sometimes the bus would be a little packed, so instead I would walk about 10 minutes to the starting point, where I would definitely get a seat but had to wait for it to fill up before it left – totally worthwhile!  Then I would walk 10 minutes to my house.  Cost is 15 rupees, and takes about an hour and 15 minutes to get home total (not including errands).

Current Commute to Work (in pictures)

aaa9c2cb8aae490592e51b6f132bd4c8  700b6c1ec17544bf9624cefcafb83abd

8:45 am – Leave my house and walk (less than 5 minutes) to Baluwatar Chowk.

20160217_090313  20160218_085111

Past the big garbage heap (which is being sorted – by hand), and is usually pretty exciting to stray dogs and birds!

20160217_090347  0382fa142ff94ab99470967fc8ac47da

8:50 am – Wait 0-5 minutes at Baluwatar Chowk for the gold bus (called Nepal Yati-Yat – sp?).

daad96d0c9e044428ab93347bc046f28  a71e08356ee74011b814f66c8b93820e

8:55 am – Get on gold bus (standing room only).  Usually sit once someone offers me a seat (which happens often as a white lady, not so often if you’re anyone else).  Get off 10 minutes later at Chakrapath (near US Embassy). Cost is 10-15 rupees.

c05e9db0af7a43a8b617d3c75c93fa43  3df1d95b70044d9f8dd1ece25b97bf51

9:05 am – Pass by some shops. Walk across the intersection.  Wait 0-5 minutes.

b6b351cb383b44efad538e5dc59821d1  b99bcd5d237f43a5848e6d6bd0e025fa

9:10 am – Get on a micro-bus, trip is about 10 minutes. Usually standing room only but sometimes can sit. Cost is 15 rupees.  Usually turn on the GPS on my phone, since it’s hard to see out the windows if you’re standing  (especially when you’re backwards). People are squished and grumpy….

20160216_092430  20160216_092503  37d3037b00e242178434b3c9359c3837

9:20 am – Get off at Special Chowk and walk down a big hill (with a turn in the middle).  Try not to get hit by vehicles!

51f133c12a9e4fefafe70b99fc291f6b  5c4fe2d285454dcd987043868c4c0fa7

9:25 am – Walk through a small community with houses, shops, men chilling at their shops, women headed to the factory, and kids walking to school.

20160216_092750

Paradise!

d4b474034ea84372bab0ef5f963a9671  8f598c6756fe4cd69376a1e5448a2f5b

9:30 am – Another hill, going up… Yay, at my office!

—–

So my current commute is a bit complicated but not very long and all the transport comes really frequently, which is super convenient.  Although my office is in the opposite direction of the “downtown” area, it’s still very easy for me to get there after work for events with friends:

Current Commute from Work to Downtown (in pictures)

12715719_1181712715172293_1000722177485549162_n

5:20 pm – Pack up my computer and bags.

d957e9608bf0417aba9b7615a54b5dd1

5:25 pm – Bell rings, factory workers leave the compound.  Office staff put on their shoes, go to the bathroom, and head towards the main gate. Most of them have a motorcycle or scooter.

64896fb97d024140b85936a1af363cc1  6eca9db42a25480b987b458ddc6d3844

5:30 pm – Get in the car with my boss (or on the back of a motorcycle or scooter with one of my coworkers).  Drive for about 10 minutes to where he drops me off at Chakrapath Chowk.

20160217_180613_Richtone(HDR)  bf33a319fd37466596791815fca31cdd

5:40 pm – Arrive at Chakrapath (usually around sunset – pretty!).  Cross the intersection.

42b911f291a04cb7a383685c8dac60f1  02c294447a61427e8fb6fa5944d90bb9

5:45 pm – Wait (0-10 minutes) for gold bus back to Baluwatar (if headed home), or wait for tempo/micro-bus/Shaja (green) bus (0-2 minutes) if headed to Lazimpat or Thamel (the more expat areas with restaurants, events, yoga class, etc.).

30a2c9299a37420492c1296a7fe0b9a4

5:50 pm – Get on any vehicle headed west/south.  The journey to Lazimpat/Thamel will take you between 10 and 20 minutes (depending on where you get off).  The cost will be 10-15 rupees.  Always remember to hold on if you’re in a tempo and you are tall (I use that word generously, any woman over about 5’2″ is considered tall in Nepal) – otherwise you will hit your head when going over bumps in the road!

54f1f8a73ad94075a671681f8e089b3b

5:55 to 6:10 pm – Walk to destination!

—–

I hope that this gave you a bit of a taste for what it is really like to live and work in Kathmandu! The commute can easily be the most interesting or frustrating part of your entire day (every day), depending on what you have to deal with.  My advice would be to ask many different people how to get to a place, perhaps they’ll have an easier way for you to get somewhere, and save you a lot of hassle!

—–

This blog is one in a series about transportation in various countries.  To read similar blogs, check out the links below:

  1. Ghana – Trotro Etiquette: Your Guide to Getting Around Ghana!
  2. Nepal – How to get around in Kathmandu – Transport in Nepal
  3. Bangladesh – The madness that never ends! – Traffic in Dhaka
  4. Nepal – Walking Past Paradise: My Commute to Work in Nepal
  5. Bangladesh – Getting Around in Dhaka – Rickshaws, Buses, Cars, and CNGs
  6. Nepal – Weaving between motorcycles – The art of crossing the street in Kathmandu
Advertisements

About Amanda

Hi, I’m Amanda! Originally from Ottawa, Canada, I am currently living with my partner (Steve) in Sucre, Bolivia for the next year. I work in the unique space between industrial design and international development – but what does that even mean? I’m passionate about working WITH marginalized communities in a way that utilizes design to improve the lives of different types of people around the world. I have worked, studied, traveled, and researched on every continent (except Antarctica), and most recently I lived in Ghana, Bangladesh and Nepal. I love exploring new cultures and learning more about myself along the way.
This entry was posted in Bangladesh/Nepal (2015/2016) - IYIP and tagged , , , , , , . Bookmark the permalink.

2 Responses to Walking Past Paradise: My Commute to Work in Nepal

  1. Really enjoyed reading it! Reminded me of my life in Kathmandu before moving to Europe 🙂 When I was living in Nepal (until the age of 18), I went to a school nearby (walking distance) until I was 15. Then I went to college at Maitighar (don’t know if you know the place 🙂 ), and there was a direct tempo from my place, so it was quite convenient. Traffic is such a nightmare in Nepal.. and the number of road accidents every year is astonishing. I always tell my parents to be extra careful when they’re riding their motorbike and scooter :/

    Like

    • Amanda says:

      Hi Pooja, I’m so glad that people from Nepal can also relate to my work, as I always worry that my words might be construed as offensive to the place and people I’m writing about. It’s always so nice to be able to walk somewhere and not have to rely on various types of transport! My current job (in Bolivia) means that I can walk everywhere from my house within 15 minutes – it’s wonderful! 🙂

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s